Hi all, I'm due to start taking 15mg a week of methotrexate from tomorrow and to be honest I am soo worried and scared! In the last couple of days a nodule has appeared on my arm! And I have read that methotrexate can cause these and do not want any more! Has anyone else got these and have they got worse since taking MTX? Also, my hair is soo delicate and thin already reading comments about hair loss and nausea makes me not want to take these drugs even more now! Any advice much appreciated xx
Taking Mxt for the first time: Hi all, I'm due to start... - NRAS
Just a couple of days ago another newbie had exactly the same feelings (like we all do!). Here's the link to her post, and hope it makes you feel a bit better.
Hello Slippers 2016
I took my first dose 4 days ago on Friday July 29th. I too was very scared eventhough I wanted this drug to stop my RA from progressing.
I feared the vomitting and diarrhea. Guess what? I didn't have any of those side effects. I was extremely sleepy for about 30 hours or so. I also had a feeling of a hangover the next morning. I think the hangover feeling was because I wasn't drinking enough water. I mean I was so sleepy. This Friday I will drink lots of water. Lesson learned.
I picked up my mtx on monday and I spent 4 days "stressing" about taking my 1st dose. Looking back, there was no need to worry about the side effects. I had worse side effects with hydroxychoroquine.
Thanks for your advice. Feeling a bit more positive starting my MXT today! I have been given hydroxychoroquine to take once a day alongside MXT. Do I need to make sure I drink more water than normal then taking these tablets? Gemma
I think you should drink a big glass of water with the mtx tablets. I would suggest to have a water bottle next to you after you take your dose of mtx.
I'm going to have my water bottle on my coffee table after I take my mtx. I was so sleepy last week that I was too lazy to get up and fill my glass.
All the best to you
Hello I've been on mtx since 2002 and it has helped my ra and feel the small side effects are worth it as many years on and having tried biological treatments I would stick with mtx if you can. I have scabs and lumps on my scalp and some lumps that come and go on my elbows, wrists and fingers but nothing too dramatic, blood tests will ensure liver function is monitored good look and keep up the fight against this horrible disease. Oh and keep a check on how you feel up there ! The head that is as this ra thing will try and depress you which is something other people told me and certainly good advice which I talk about with family and friends as I don't feel alone then. The sun is out in the garden which helps tremendously !
I would take the Hydroxy later in the evening because it can give people side effects. Not all people have side effects with Hydroxy, but why chance it when you are dealing with the sleepiness of mtx?
This is just my opinion.
Its the nature of ra and the meds that both are unpredictable, but you can change if mix does not suit you and hair grows back. T/hat happened to me so swallow it try not to worry and antibiotics can do the same thing its just not discussed much.
Methotrexate has been used in the treating of RA for many decades and has in incredibly good record of effectiveness for thousands of people. It is very understandable to be anxious about taking medications but what I think would really help you is if you take a look at the information on the website and perhaps watch the 3 videos on Mtx nras.org.uk/methotrexate-in...
but what may be even better is to chat to someone over the phone about taking MTX. The NRAS helpline (0800 298 7650) can help arrange a NRAS Volunteer to give you a call at a mutually convenient time....someone who has been taking MTX for sometime and can offer some reassurance that while there may be some side effects at the beginning (and that isn't the same for everyone) the impact of the disease being uncontrolled is far worse in the long run than impact of medications side effects.
Get in touch directly and NRAS can and will help.
Yep, we're all scared at first! I think I may have a little nodule on my arm which is a shame as otherwise I have a perfect body, completely unblemished and gorgeous. I'm also a dreadful liar!
Don't know if the nodule is Mtx-related but this drug has caused me very few problems in the 4 years I've been taking it. The first time, I laid the tablets out on the table and wept. And I was in shock having come home from the hospital in a wheelchair, after a life time of being extremely active and avoiding drugs if at all possible, having had 2 steroid injections and clutching a pack of steroid tablets and the Mtx prescription. I thought 'Hello new life!' 4 years on and things are so, so different, in a good way.
Don't be scared! Let us know how it goes.
Never heard about it causing nodules. You are on a relatively low dose. You may not get any side effects at all like me and I am on 25mg. The alternative is that you will get progressively worse without meds. Its tough I know and its your body but most drugs have side effects sadly. Any side effects outweigh being in severe pain I think. Try it. You can come off it if you find it doesn't suit. Good luck.
I understand how you're feeling . Even though I've had R A for 14 years I took my first dose of Methotrexate on Monday after many years of ducking and diving at every rheumatology appointment through anxiety over side effects.
It does seem to affect everybody differently so can only report for myself that I've had no problems so far . Managed to look after my 2 small grandchildren yesterday as usual . I was tired after but that's nothing unusual . Only thing as others have said is I have felt a bit more sleepy than normal so for me so far so good . I have been given folic acid to take every day but not on the day I take mtx as this is supposed to help stop any side effects . I also ,as advised by others on the site , drank lots of water .
Fingers crossed that all of us who have just started on mtx will see an improvement in our condition soon ? Beginning to think I should have tried it sooner and wouldn't now have as much damage to my wrists and hands
I think you should get the nodule seen first before you start your methotrexate or at least phone your RA Nurse or Specialist , I've been on methotrexate for 20 / 15 years might be longer and my hair is still as thick as when I started you must remember the drugs treat every one differently so good luck take care xx Dawn
I just started on Methotrexate injections three weeks ago. I didn't read about all the bad side effects before I injected other than what the doctor told me. I was glad I didn't. I have not had any nausea at all but yes had the tired the day after the injection affect. I will agree that drinking a lot of water really helps. The last injection I did last week I did not have that tired effect. I too have very thin hair already but they have me taking folic acid as well to help with the side effects. I will say that I do feel really good and it started to help quickly. I used to get the nodules on my fingers but that stopped once I started on meds. Don't over think it and you will be ok. I think not knowing every possible side effect was better for me since I didn't even know the fatigue was from that until I started reading later.
I was very afraid when I first started taking MTX however, happily, none of my fears came to fruition. I was very concerned about my hair thinning as it was already thinning on top. My hair has not thinned any further, I don't get nausea or basically have any side effects. Now, I know this is not always the case but here's hoping you will have a similar experience as I have. I have been on MTX since August 2015 and it has helped a great deal. I basically feel pretty normal.
Yep we're all frightened when we get put on max. Same here!
But I got used to its side effects ,tiredness but I get that with RA but I have to pace myself . It took a while to work but it has helped. My hair became curly! Some makes of tablets cause less nausea so if you find this happens get a different make of mtx. Ask your pharmacy .
Good luck try not to be too worried the information Is given to cover every possibility - just make sure you have your blood tests and try to understand them so you know what's going on with your condition.
Be brave. You may be pleasantly surprised and it could change your life as it did mine. Good luck
Hi, I felt the same as you two years ago and was terrified of taking this, my experience of taking methotrexate is that I felt really sick the day after taking it and still do to this day, also I had a lot of hair loss , I'm sure I lost two thirds of my hair, but I still take it, the rest of the days I feel ok, although I do still get pain in my legs, you have to try for yourself some people are fine on it, give it a go, u can always stop, good luck to you
my 23 year old son splits his 6 metho tabs . he takes 3 in the morning and 3 in the evening.on monday and 1 folic acid on thursday rheumy suggested it.... no side effects or hair loss for PA
I have been on Methotrexate for about 12 years, and although my hair thinned a bit at the beginning I bought a Magnetic hairbrush and found the hair loss stopped and my hair started to get a bit thicker again. As far as I know, RA can cause nodules to form (I have them in my lungs) but have never heard of methtrexate causing them. This drug usually works very well and I would recommend that you at least try it.
I have been taking MTX along with Sulphersalazine for about a year now I was feeling very tired and struggling to stay motivated and awake. I now take a daily D vitamin tablet & 3 Folic Acid tablets starting 3 days after taking the MTX for 3 days a week this combination seems to work for me. I used to get headaches and feel sick initially as well as exhausted but have no problems now and no pain!